Maryland, 2022Flood in Maryland, June 23, 2022
June 23, 2022 · NWS LWX · 1 event in 1 county or zone
A nearly stationary boundary oriented from north to south set up over the area. Showers and thunderstorms developed along the boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary boundary oriented from north to south set up over the area. Showers and thunderstorms developed along the boundary. Storm motion was also north to south, which allowed for storms to train over the same locations, resulting in isolated instances of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 22, 8:40 PM EST, 3 hours 34 minutes earlier.
Area forecast discussion, Jun 22, 8:40 PM EST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
940 PM EDT Wed Jun 22 2022
.SYNOPSIS...
A cold front will push through from the northwest tonight into
Thursday, then stall out south of the region through the end of the
week. High pressure returns briefly for the weekend before another
cold front approaches by early next week. High pressure returns for
the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Low level airmass has stabilized across much of the area with
lessening instability, and the severe weather threat has ended.
However, north to south oriented boundaries are still stalled
across the area and a cold front is approaching from the
northwest. Very high moisture content remains (precipitable
water over 2 inches) along with elevated instability, so
expect convection, some of which could train, to persist over
the next few hours. A Flood Watch for the potential of flash
flooding remains in effect. Do think rates should be gradually
decreasing, but may need to extend the watch for a few hours for
parts of the area. Showers and perhaps a few thunderstorms could
linger near the I-95 corridor well into the night and Thursday
morning as low level convergence will remain across this area.
Low clouds and perhaps some fog will develop as the night wears
on as well thanks to the abundant low level moisture. Overnight
lows will large be in the 60s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Some patchy fog is possible early Thursday morning in our
southwestern zones due to trapped moisture and light winds. As
for the remainder of Thursday, the main wind flow will be out of
the north along with lingering shower activity in the wake of the
frontal passage early in the day. A few showers and storms may
linger over the eastern areas during the afternoon, but expect
to be drying out by the evening. High temperatures on Thursday
are expected to be cooler due to a northwesterly flow.
Increasing heights on Friday with high pressure building in to
the region before moving offshore Friday night. This will
result in dry weather and increased temperatures. Dry weather
continues Friday night with winds lightening up. Dew points
remain in the upper 50s to low 60s with lows in the low 60s.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
High pressure is expected to persist over the Mid-Atlantic through
Saturday. Mid-level height falls are expected Sunday through Monday
as an upper-level trough extending from Hudson Bay to the Mid-
Atlantic States swings through. The associated surface frontal zone
is expected to cross the area by Monday evening with a pre-frontal
trough axis shown by guidance as early as Sunday evening. The timing
of the front remains somewhat uncertain; a later frontal timing will
increase the threat for showers and perhaps a few strong to severe
thunderstorms with heavy rain Monday. Otherwise, more isolated
thunderstorms are possible mainly west of the Blue Ridge Mountains
around peak heating over the weekend, especially on Sunday.
Strong high pressure for late June standards builds into the area
during the middle of next week bringing a nice refreshing trend.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
With multiple slow moving fronts across the area, widespread
showers and embedded thunderstorms will continue, though thunder
coverage should decrease as the night wears on. Heavy rain will
be possible at times. Precipitation should gradually increase
in intensity, although showers may linger near the I-95 corridor
for much of the night. On top of all this, MVFR to IFR ceilings
in a marine layer are overspreading the area and will persist
through a good part of Thursday. Winds will largely be light and
out of the east.
Some lingering showers and perhaps a few afternoon rumbles of
thunder could bring some brief lower VSBYs to the main 3
terminals of BWI, IAD, and DCA, as well as MTN on Thursday.
Coverage of any impactful rain will be pretty low.
VFR conditions and light winds return by Thursday evening and
continue through Friday night.
Mainly VFR this weekend w/ S/SE flow. Tstm chc increases by late
Sun.
&&
.MARINE...
Showers and thunderstorms will continue through much of the
night, but the threat for gusty thunderstorm winds have
diminished. Easterly winds have enhanced behind a coastal front,
however, and therefore have issued a Small Craft Advisory for
all waters except the middle/upper Potomac through 10 AM
Thursday.
The rest of Thursday should be quieter. A few gusts to near 15
kts are possible over the waters. A few showers and perhaps a
rumble of thunder are possible during the afternoon over the
waters, but only a few gusts perhaps up to 25 knots expected at
worst in those.
Winds remain fairly light Thursday evening through Friday with
dry conditions expected. No marine hazards anticipated at this
time.
Gusty S/SE winds are possible this weekend as high pressure moves
offshore and a cold front approaches from the west.
&&
.TIDES/COASTAL FLOODING...
Tide levels likely remain elevated in onshore flow through late in
the week. This may result in near minor flooding at times along
vulnerable shoreline.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 11 PM EDT this evening for DCZ001.
MD...Flood Watch until 11 PM EDT this evening for MDZ003>006-011-
013-502>506.
VA...Flood Watch until 11 PM EDT this evening for VAZ026>031-
038>040-050>056-501-502-505>507.
WV...Flood Watch until 11 PM EDT this evening for WVZ050>053-055-
504.
MARINE...Small Craft Advisory until 10 AM EDT Thursday for ANZ530>534-
537>543.
Flood Watch until 11 PM EDT this evening for ANZ535.
&&
SYNOPSIS...DHOF
NEAR TERM...ADS
SHORT TERM...KLW
LONG TERM...DHOF
AVIATION...ADS/KLW/DHOF
MARINE...ADS/KLW/DHOF
TIDES/COASTAL FLOODING...LWXHazardous weather outlook, Jun 22, 10:39 PM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1139 PM EDT Wed Jun 22 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-240345-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1139 PM EDT Wed Jun 22 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please report previous hazardous weather to the National Weather
Service according to standard operating procedures.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-240345-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1139 PM EDT Wed Jun 22 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
Localized flooding may continue through tonight. Several Flood
Warnings remain in effect.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please report hazardous weather to the National Weather Service
according to standard operating procedures.
MDZ001-501-502-VAZ503-504-WVZ501>506-240345-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1139 PM EDT Wed Jun 22 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please report previous hazardous weather to the National Weather
Service according to standard operating procedures.
In the hours before
Local storm report, Jun 22, 11:00 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1200 AM EDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM FLOOD 1 SSE MCMULLEN 38.33N 78.45W
06/22/2022 GREENE VA EMERGENCY MNGR
FLOODING ON OCTONIA RD AT S RIVER RD DUE TO SOUTH RIVER
OUT OF ITS BANKS.
&&
EVENT NUMBER LWX2203974
LFRLocal storm report, Jun 22, 11:13 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1213 AM EDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TSTM WND DMG STANARDSVILLE 38.30N 78.44W
06/22/2022 GREENE VA EMERGENCY MNGR
NUMEROUS TREES DOWN ACROSS THE STANARDSVILLE AREA
&&
EVENT NUMBER LWX2203975
LFRLocal storm report, Jun 22, 11:33 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1233 AM EDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM FLOOD 2 SSW NEWPORT 38.55N 78.61W
06/22/2022 PAGE VA EMERGENCY MNGR
US-340 NEAR CUB RUN FARM LANE FLOODED DUE CUB RUN OUT
OF ITS BANKS
&&
EVENT NUMBER LWX2203976
LFRLocal storm report, Jun 22, 11:43 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1243 AM EDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM FLOOD 2 SSW NEWPORT 38.55N 78.61W
06/22/2022 PAGE VA EMERGENCY MNGR
US-340 NEAR CUB RUN FARM LANE FLOODED DUE CUB RUN OUT
OF ITS BANKS
&&
CORRECTED EVENT TIME
EVENT NUMBER LWX2203976
LFRLocal storm report, Jun 22, 11:50 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1250 AM EDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD LURAY 38.66N 78.46W
06/22/2022 PAGE VA EMERGENCY MNGR
900 BLOCK OF LONGS RD CLOSED DUE TO BIG RUN CREEK OUT
OF ITS BANKS
&&
EVENT NUMBER LWX2203977
LFRLocal storm report, Jun 23, 12:11 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
111 AM EDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLOOD STRATMEADE SPRINGS 38.85N 77.24W
06/23/2022 FAIRFAX VA MESONET
ACCOTINK CREEK AT STRATMEADE SPRINGS REACHED MINOR
FLOODING.
&&
EVENT NUMBER LWX2203978
LFRFlood, Montgomery
- When
- June 23, 12:14 AM EST to 2:14 AM EST
- Where
- Montgomery County, 0.84 mi S of Parkwood to 0.79 mi SSE of Parkwood
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.008, -77.080
Beach Drive was closed between Connecticut Avenue and Kensington Parkway.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Minnesota, June 23 to 24, 2022$1.5 million · 1.5 in hail · 19 events
- Flash Flooding and Damaging Winds in Utah, June 23, 2022$110,000 · 59 kt wind · 10 events
- Flash Flood and Hail in Minnesota, June 23 to 24, 20222.75 in hail · 57 events
- Tornadoes and Hail in North Dakota, June 23 to 24, 2022EF1 · 28 events
- Tornado and Dust Storm in Arizona, June 23, 2022$76,000 · 61 kt wind · 9 events
- Flash Flood in New York, June 23, 2022$80,000 · 1 event
- Excessive Heat and Heat in Texas, June 23 to 25, 20222 injured · 27 events
- Heat in Texas, June 23 to 24, 202218 events
- Hail and Damaging Winds in South Carolina, June 23, 2022$600 · 1 in hail · 17 events
- Tornadoes and Hail in Kansas, June 23, 20221.5 in hail · 12 events
- Damaging Winds in Florida, June 23, 2022$2,000 · 50 kt wind · 4 events
- Damaging Winds in Alabama, June 23 to 25, 202252 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022953.